Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 44, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 8:01 PM CDT for Lincoln County, Nebraska. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 8:01 PM CDT (01:01 UTC)
- Expired
- May 31, 2009, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:09 PM CDT | HAIL 0.5 | 1 Se Hershey, NE | PUBLIC REPORTED HEAVY RAIN WITH HAIL AT OBSERVATION. |
| May 31, 8:19 PM CDT | HAIL 0.5 | 3 Se Hershey, NE | PUBLIC REPORTED HEAVY RAIN WITH A FEW MARBLE SIZED HAIL STONES. |
| May 31, 8:28 PM CDT | HAIL 1 | 3 Se Hershey, NE | PUBLIC REPORTED QUARTER SIZED HAIL NEAR INTERSTATE 80. |
| May 31, 8:28 PM CDT | HAIL 1 | 8 W North Platte, NE | MEDIA REPORTS QUARTER SIZE HAIL WITH HEAVY RAIN OVER THE INTERSTATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2723 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 010101 SVRLBF NEC111-010200- /O.NEW.KLBF.SV.W.0044.090601T0101Z-090601T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 801 PM CDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF NORTH PLATTE... * UNTIL 900 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF HERSHEY...OR 7 MILES WEST OF NORTH PLATTE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH PLATTE BY 825 PM CDT... LAKE MALONEY STATE RECREATION AREA BY 835 PM CDT... 6 MILES WEST OF MAXWELL AND 7 MILES NORTHWEST OF COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA BY 900 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4110 10045 4086 10058 4105 10112 4122 10099 TIME...MOT...LOC 0102Z 284DEG 13KT 4111 10090 $$ SPRINGER
2 follow-up statements
000 WWUS53 KLBF 010126 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 826 PM CDT SUN MAY 31 2009 NEC111-010200- /O.CON.KLBF.SV.W.0044.000000T0000Z-090601T0200Z/ LINCOLN NE- 826 PM CDT SUN MAY 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL LINCOLN COUNTY... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR NORTH PLATTE...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE MALONEY STATE RECREATION AREA BY 835 PM CDT... 9 MILES NORTH OF HIGHWAY 83 MILE MARKER 70 BY 845 PM CDT... 6 MILES WEST OF MAXWELL AND 7 MILES NORTHWEST OF COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA BY 900 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LAKE MALONEY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4110 10045 4086 10058 4105 10112 4122 10099 TIME...MOT...LOC 0125Z 284DEG 13KT 4109 10079 $$ SPRINGER
000 WWUS53 KLBF 010146 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 846 PM CDT SUN MAY 31 2009 NEC111-010200- /O.CON.KLBF.SV.W.0044.000000T0000Z-090601T0200Z/ LINCOLN NE- 846 PM CDT SUN MAY 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL LINCOLN COUNTY... AT 841 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR NORTH PLATTE...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH PLATTE BY 855 PM CDT... LAKE MALONEY STATE RECREATION AREA AND 9 MILES NORTH OF HIGHWAY 83 MILE MARKER 70 BY 900 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE MALONEY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM ON INTERSTATE HIGHWAY 80 BETWEEN NORTH PLATTE AND HERSHEY. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 4110 10045 4086 10058 4105 10112 4122 10099 TIME...MOT...LOC 0144Z 286DEG 7KT 4109 10082 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 31, 3:20 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SUN MAY 31 2009 .SYNOPSIS... AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA. H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5 RIDGE OVER WESTERN CONUS. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW 70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR NOW. && .AVIATION... SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...MASEK
Hazardous weather outlook, May 31, 3:09 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT SUN MAY 31 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN ADDITIONAL THREAT. THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, May 31, 4:09 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 13 N RUSHVILLE 42.90N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, May 31, 4:25 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 9 N RUSHVILLE 42.84N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, May 31, 4:34 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 9 NE GORDON 42.90N 102.08W
05/31/2009 E0.50 INCH CHERRY NE PUBLIC
PUBLIC REPORTED HAIL COVERING THE GROUND.
&&
SJACOBSLocal storm report, May 31, 4:52 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 E GORDON 42.81N 102.14W
05/31/2009 E0.88 INCH SHERIDAN NE FIRE DEPT/RESCUE
&&
SPRINGERLocal storm report, May 31, 5:14 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 7 SE GORDON 42.73N 102.11W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
PUBLIC REPORTED HAIL LASTED FOR FIVE MINUTES.
&&
SJACOBSLocal storm report, May 31, 5:54 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 9 N BROWNLEE 42.42N 100.62W
05/31/2009 E0.25 INCH CHERRY NE PUBLIC
PEA SIZE HAIL FOR ABOUT 15 MINUTES ACCOMPANIED BY HEAVY
RAIN.
&&
MASEKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:42 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 48 min |
| May 31, 8:56 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 31, 9:01 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 25 min |
| May 31, 9:22 PM CDT | Areal Flood Warning | LBF | Lincoln | 83 min |
| May 31, 9:54 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.